Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 17, 1999Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 17, 1999, 1:30 AM CDT for Clay County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 1:30 AM CDT (06:30 UTC)
Expired
May 17, 1999, 2:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3347 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KTOP 170632 RRA
SVRTOP
KSC027-170700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 200 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF IDANA...OR ABOUT 6
  MILES SOUTHWEST OF CLAY CENTER...MOVING NORTH AT 25 MPH. 
  
  AT 125 AM THE CLAY COUNTY SHERIFF REPORTED DIME TO QUARTER SIZE
  JUST TO THE SOUTHWEST OF CLAY CENTER.

* SOME LOCATIONS AFFECTED...
  VINING
  IDANA
  MORGANVILLE
  GREEN
  CLAY CENTER

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, May 16, 2:45 PM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SUN MAY 16 1999

...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES
   MONDAY AND TUESDAY MAIN FORECAST CHALLENGES...

AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST
KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED
CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG
WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT
FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY
UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE
HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY
BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID
LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA
GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH
PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND
STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK
RUNOFF WITH TSTM ACTIVITY.

AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN
AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND
09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO
SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE
REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR
WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB
THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX
TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO
65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST.

SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL
CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES
EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN
COOL START AND WEAK MIXING.

.TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA.

BB

In the hours before

Special weather statement, May 16, 9:33 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-170304-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT SUN MAY 16 1999

...TORNADO WATCH CANCELED FOR REPUBLIC...CLOUD...OTTAWA...
WASHINGTON...DICKINSON AND CLAY COUNTIES...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF
LINE FROM MARYSVILLE TO ABILENE...

STRONG THUNDERSTORMS CONTINUED TO DEVELOP OVER NORTHEAST AND EAST
CENTRAL KANSAS EAST OF A LINE FROM MARYSVILLE TO JUNCTION CITY.
ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...THE POTENTIAL FOR SOME
SEVERE WEATHER STILL EXISTS THROUGH THE REST OF THIS EVENING
FOR AREAS EAST OF U.S. HIGHWAY 77.

AT 930 PM...THE STRONGEST STORMS WERE LOCATED ABOUT 10 MILES EAST OF
MARYSVILLE MOVING INTO WEST CENTRAL NEMAHA COUNTY...AND ABOUT 20
MILES NORTHEAST OF EMPORIA MOVING INTO NORTHWEST OSAGE COUNTY.  PEA
SIZE HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE
STRONGER STORMS AS THEY MOVE NORTHEAST AT 30 MPH.

ELSEWHERE...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE
LIGHTNING WERE WERE SCATTERED OVER NORTHEAST KANSAS.

GDP
Special weather statement, May 16, 9:33 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-170304-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT SUN MAY 16 1999

...TORNADO WATCH CANCELED FOR REPUBLIC...CLOUD...OTTAWA...
WASHINGTON...DICKINSON AND CLAY COUNTIES...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF
LINE FROM MARYSVILLE TO ABILENE...

STRONG THUNDERSTORMS CONTINUED TO DEVELOP OVER NORTHEAST AND EAST
CENTRAL KANSAS EAST OF A LINE FROM MARYSVILLE TO JUNCTION CITY.
ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...THE POTENTIAL FOR SOME
SEVERE WEATHER STILL EXISTS THROUGH THE REST OF THIS EVENING
FOR AREAS EAST OF U.S. HIGHWAY 77.

AT 930 PM...THE STRONGEST STORMS WERE LOCATED ABOUT 10 MILES EAST OF
MARYSVILLE MOVING INTO WEST CENTRAL NEMAHA COUNTY...AND ABOUT 20
MILES NORTHEAST OF EMPORIA MOVING INTO NORTHWEST OSAGE COUNTY.  PEA
SIZE HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED WITH THESE
STRONGER STORMS AS THEY MOVE NORTHEAST AT 30 MPH.

ELSEWHERE...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE
LIGHTNING WERE WERE SCATTERED OVER NORTHEAST KANSAS.

GDP
Local storm report, May 16, 10:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    WINIFRED                  KS    1 INCH HAIL
05/16/99   MARSHALL

0547 PM    2 S HOME                  KS    .75 INCH HAIL
05/16/99   MARSHALL

0605 PM    2 SW ELMO                 KS    1.25 INCH HAIL
05/16/99   DICKINSON

0620 PM    2 S JUNCTION CITY         KS    .88 INCH HAIL
05/16/99   GEARY

0625 PM    6 W HERINGTON             KS    1.5 INCH HAIL
05/16/99   DICKINSON

0628 PM    HOPE                      KS    1 INCH HAIL
05/16/99   DICKINSON

0641 PM    FRANKFORT                 KS    .75 INCH HAIL
05/16/99   MARSHALL

0652 PM    1 SE OLSON                KS    .75 INCH HAIL
05/16/99   GEARY

0718 PM    2 E DELAVAN               KS    .75 INCH HAIL
05/16/99   MORRIS

0734 PM    BAILEYVILLE               KS    .75 INCH HAIL
05/16/99   NEMAHA

0820 PM    WILLARD                   KS    .88 INCH HAIL
05/16/99   SHAWNEE

0826 PM    3 NW HOPE                 KS    1.5 INCH HAIL
05/16/99   DICKINSON

0835 PM    FRANKFORT                 KS    1 INCH HAIL
05/16/99   MARSHALL
Local storm report, May 16, 10:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    WINIFRED                  KS    1 INCH HAIL
05/16/99   MARSHALL

0547 PM    2 S HOME                  KS    .75 INCH HAIL
05/16/99   MARSHALL

0605 PM    2 SW ELMO                 KS    1.25 INCH HAIL
05/16/99   DICKINSON

0620 PM    2 S JUNCTION CITY         KS    .88 INCH HAIL
05/16/99   GEARY

0625 PM    6 W HERINGTON             KS    1.5 INCH HAIL
05/16/99   DICKINSON

0628 PM    HOPE                      KS    1 INCH HAIL
05/16/99   DICKINSON

0641 PM    FRANKFORT                 KS    .75 INCH HAIL
05/16/99   MARSHALL

0652 PM    1 SE OLSON                KS    .75 INCH HAIL
05/16/99   GEARY

0718 PM    2 E DELAVAN               KS    .75 INCH HAIL
05/16/99   MORRIS

0734 PM    BAILEYVILLE               KS    .75 INCH HAIL
05/16/99   NEMAHA

0820 PM    WILLARD                   KS    .88 INCH HAIL
05/16/99   SHAWNEE

0826 PM    3 NW HOPE                 KS    1.5 INCH HAIL
05/16/99   DICKINSON

0835 PM    FRANKFORT                 KS    1 INCH HAIL
05/16/99   MARSHALL
Special weather statement, May 16, 10:47 PM CDT, 2 hours 43 minutes before
KSZ035-037-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SUN MAY 16 1999

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DICKINSON
COUNTY AND ALL OF MORRIS COUNTY HAS BEEN CANCELLED.

ALTHOUGH LIGHT RAIN CONTINUES TO FALL IN DICKINSON AND MORRIS
COUNTIES...RUNOFF FROM HEAVIER RAINS EARLIER THIS EVENING HAS
SUBSIDED.  THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR
MORRIS AND SOUTHERN DICKINSON COUNTIES HAS BEEN CANCELLED.
Special weather statement, May 16, 10:47 PM CDT, 2 hours 43 minutes before
KSZ035-037-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SUN MAY 16 1999

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN DICKINSON
COUNTY AND ALL OF MORRIS COUNTY HAS BEEN CANCELLED.

ALTHOUGH LIGHT RAIN CONTINUES TO FALL IN DICKINSON AND MORRIS
COUNTIES...RUNOFF FROM HEAVIER RAINS EARLIER THIS EVENING HAS
SUBSIDED.  THEREFORE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR
MORRIS AND SOUTHERN DICKINSON COUNTIES HAS BEEN CANCELLED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha37 min
May 16, 7:20 PM CDTSevere Thunderstorm WarningTOPMorris40 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
May 16, 8:19 PM CDTSevere Thunderstorm WarningTOPMarshall41 min
May 16, 8:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary37 min
May 16, 8:40 PM CDTSevere Thunderstorm WarningTOPNemaha25 min
May 17, 12:18 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.